On July 14th I had an appointment with my surgeon. I was experiencing pain and inflammation under my left arm (cancer side), and also felt a small lump. Basically I’ve been feeling worse with each week that passes while on Herceptin. The inflammation throughout my body has been out of control. My knees are really swollen, as well as various parts of my body. After two rounds of antibiotics, I also had unresolved swollen glands. She examined me and then ordered an ultrasound and MUGA scan. She was worried that my severe weight gain may indicate heart problems caused by Herceptin.
Thursday, July 16th I had both tests. During my MUGA scan the technician had a difficult time finding a good vein. She was able to do the first shot (caused a ton of bleeding), but was unable to get in the second time. Therefore, she had to use my one good vein which we use for infusions. When giving the injection, a big bubble formed inside my vein. I was hoping she didn’t blow out my last remaining infusion vein. My surgeon informed me via email that my ultrasound test was negative. That was really great news, but still left me with unanswered questions. Why all the inflammation and pain? Is it my RA? Beginning signs of lymphedema?
Yesterday I had a visit scheduled with my Medical Oncologist before my infusion. We discussed my side effects while on Herceptin and how bad I’ve been feeling these past couple of weeks. We also discussed the results of my MUGA scan as well and my ultrasound results. My ejection fraction went from a 66 to a 61. Originally I thought it was 65 at my last scan – guess I had that number wrong. While that is still within normal range, he said it was a considerable drop from my last MUGA scan. He also said that Herceptin could be contributing to my weight gain and well as my inflammation. The truth is I have had quite an appetite, but not enough to justify the 40 pounds I’ve gained. YES, you read that right……40 POUNDS. He thought it was time to go off of the Herceptin. Because I only have three more to go, he thought the side effects were beginning to outweigh the benefit of the remaining treatments. I’m a bit nervous about stopping early, but originally my second opinion doctor only wanted me on Herceptin for six months. It remains to be seen if going off the Herceptin will help with the problems I’ve been experiencing.
My MO referred me to an ENT specialist for the swollen glands. He doesn’t think the cancer has spread, but he wants to make sure. He said the ENT would most likely biopsy the glands. I have an appointment with my Rheumatologist next week to drain my knees. I’m sure she will want to give me a depo medrol injection too. I’m allowed to get two of those a year as needed.
So, my treatment for breast cancer is officially OVER. I think that may take a little while to sink in. It’s weird to be finished with treatment so abruptly, but I must say, I’m thrilled at the prospect of not being poked every three weeks. Fortunately, I never had to find out if my vein was messed up. I’ll keep you all posted once I have my ENT and Rheumatologist visit. Thank you for your continued support. It’s really made a tremendous difference through this whole process.
Thanks for checking on me!